Skip to content

Research at St Andrews

Finite groups are big as semigroups

Research output: Contribution to journalArticlepeer-review

Abstract

We prove that a finite group G occurs as a maximal proper subsemigroup of an infinite semigroup (in the terminology of Freese, Ježek, and Nation, G is a big semigroup) if and only if |G| ≥ 3. In fact, any finite semigroup whose minimal ideal contains a subgroup with at least three elements is big.
Close

Details

Original languageEnglish
Pages (from-to)209-217
Number of pages9
JournalArchiv der Mathematik
Volume97
Issue number3
Early online date30 Aug 2011
DOIs
Publication statusPublished - Sep 2011

    Research areas

  • Finite maximal subsemigroup, Rees matrix semigroup

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. On separability properties in direct products of semigroups

    O'Reilly, G. A., Quick, M. & Ruskuc, N., 27 May 2021, In: Monatshefte für Mathematik. First Online, 21 p.

    Research output: Contribution to journalArticlepeer-review

  2. Congruences on infinite partition and partial Brauer monoids

    East, J. & Ruskuc, N., 9 May 2021, (Accepted/In press) In: Moscow Mathematical Journal.

    Research output: Contribution to journalArticlepeer-review

  3. Atomicity and well quasi-order for consecutive orderings on words and permutations

    McDevitt, M. & Ruskuc, N., 2021, In: SIAM Journal on Discrete Mathematics. 35, 1, p. 495–520

    Research output: Contribution to journalArticlepeer-review

  4. Coherency and constructions for monoids

    Dandan, Y., Gould, V., Hartmann, M., Ruskuc, N. & Zenab, R-E., Dec 2020, In: Quarterly Journal of Mathematics. 71, 4, p. 1461-1488 28 p.

    Research output: Contribution to journalArticlepeer-review

  5. Congruence lattices of ideals in categories and (partial) semigroups

    East, J. & Ruskuc, N., 25 May 2020, (Accepted/In press) In: Memoirs of the American Mathematical Society. 0, p. 2-108

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. The intersection graph of a finite simple group has diameter at most 5

    Freedman, S. D., 13 Feb 2021, (E-pub ahead of print) In: Archiv der Mathematik. First Online, 7 p.

    Research output: Contribution to journalArticlepeer-review

  2. Characterising bimodal collections of sets in finite groups

    Huczynska, S. & Paterson, M., 9 Jul 2019, (E-pub ahead of print) In: Archiv der Mathematik. First Online, 10 p.

    Research output: Contribution to journalArticlepeer-review

  3. A note on the probability of generating alternating or symmetric groups

    Morgan, L. & Roney-Dougal, C. M., Sep 2015, In: Archiv der Mathematik. 105, 3, p. 201-204 4 p.

    Research output: Contribution to journalArticlepeer-review

  4. Finite 3-groups of class 3 whose elements commute with their automorphic images

    Abdollahi, A., Faghihi, A., Linton, S. A. & O'Brien, E. A., 2010, In: Archiv der Mathematik. 95, 1, p. 1-7 7 p.

    Research output: Contribution to journalArticlepeer-review

ID: 13162230

Top